Coming off.

I should have listened, but that’s just me all over. Coming off anti-depressants is hard. I mean really, really hard. I’m sure that some people have it easier than me – some people, I know, have it much worse too – but I’m not enjoying this one little bit.

Everybody has a different experience of coming off meds, but for me I’ve been having:

  • skin rashes, almost like excema;
  • tiredness and insomnia… yes, at the same time;
  • feeling anxious;
  • spells of low mood;
  • genuinely bizarre dreams;
  • and this weird feeling of when I move around my brain being a couple of seconds behind the rest of my body (I also had this when I started taking the meds).

Now I’ve only been coming off my medication for ten days so far, and I have been doing it very carefully. Before starting I’d discussed it with my GP and followed his advice about dosages and looking after myself. We agreed to try taking the dose down from 40mg a day to 20mg… I think, though, we can agree that hasn’t been a great success!

So I’ve increased it back to 30mg, which seems to have knocked all the negative effects right out the window. Based on that and how quickly they came on, within a week of reducing the dose, I’m confident that they are withdrawal effects (see this from Mind) which means they will go away eventually.

I’ve made an appointment to see my GP again tomorrow and as long as he agrees hopefully we’ll just be able to reduce the dose more slowly. But good lord did I underestimate how much of a challenge this was going to be.

Find out more

th

Mind have some really great information about the issues faced when coming off medication, how to approach it, techniques for gradual reduction, possible withdrawal symptoms and how to tell the difference between withdrawal and relapse. Find it on their website here: http://www.mind.org.uk/information-support/drugs-and-treatments/medication-stopping-or-coming-off/.

Leave a Reply